Missouri, 2005

Damaging Wind in Missouri, September 3, 2005

September 3, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 1:50 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT SEP 3 2005

.DISCUSSION...

ALREADY SEEING STRONG STORMS DEVELOPING OVER OUR SOUTHWEST ZONES IN
AREA OF WEAK LOW LEVEL CONVERGENCE AND SUBTLE SHORTWAVE MOVING
THROUGH NORTHWEST FLOW JUST EAST OF BUILDING RIDGE OVER NORTHERN OK.
MODIFICATION TO 12Z KSGF SOUNDING WITH CURRENT TEMPERATURE/DEWPOINT
GIVES CAPE AROUND 2500 J/KG AND LI AROUND -9...SO STORMS HAVE PLENTY
OF ENVIRONMENTAL INSTABILITY. WEAK FLOW ALOFT HAS LED TO SLOW
MOVEMENT OF STORMS AND INCREASED FLOODING POTENTIAL. HAVE INCLUDED
FLOOD AND MARGINAL SEVERE WIND/HAIL THREATS IN LATEST HWO.

INITIATING SHORTWAVE SHOULD EXIT THE REGION LATE THIS AFTERNOON AS
DAYTIME HEATING DROPS OFF...SO HAVE CARRIED EARLY EVENING
STORMS...OTHERWISE WILL KEEP A DRY FORECAST GOING THROUGH TONIGHT.

UPPER RIDGE WILL BUILD EASTWARD ACROSS THE UPPER MIDWEST ON SUNDAY
FURTHER LIMITING OUR CHANCES FOR PRECIP. NAM FORECAST SOUNDINGS SHOW
MID LEVEL MOISTURE DECREASING EVEN THOUGH WE SHOULD BECOME QUITE
UNSTABLE ONCE AGAIN SUNDAY AFTERNOON. NAM 500 MB HEIGHT PROGS OFF
THE 12Z NAM RUN SHOWED A WEAK WAVE OVERTOPPING UPPER RIDGE
AXIS...BUT 18Z RUN HAS WASHED OUT THIS FEATURE. CANNOT COMPLETELY
RULE OUT A THUNDERSTORM OR TWO DURING THE AFTERNOON...BUT THINK MOST
AREAS WILL REMAIN DRY...SO WILL LEAVE FORECAST DRY FOR TOMORROW.

UPPER RIDGE WILL FLATTEN OUT BY MIDWEEK AS UPPER TROUGH CURRENTLY
OFF THE PACIFIC COAST WORKS ITS WAY EASTWARD INTO THE NORTH CENTRAL
U.S.. LATEST NAM AND GFS KEEP MIDWEEK COLD FRONT FURTHER NORTH IN
NORTHERN MO/SOUTHERN IOWA THROUGH THURSDAY BEFORE GFS AND ECMWF PUSH
IT BACK TO THE NORTH ON FRIDAY. HAVE REMOVED SLIGHT CHANCE POPS FROM
GRIDS FOR WED/THURS. WITH PRESSURE GRADIENT STILL TIGHTENING UP ON
FRIDAY...INCLUDED SOME WIND GUSTS AROUND 20 MPH. OTHERWISE STILL
LOOKS WARM AND DRY THROUGH EXTENDED PORTION OF THE FORECAST.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER
THE NEXT 24 HOURS. SOME VICINITY THUNDER WILL BE NEEDED FOR TAF
SITES THROUGH THE AFTERNOON WITH POTENTIAL UPDATES TO TEMPO THUNDER
DEPENDING ON RADAR TRENDS. AFTER AROUND 02Z...WILL CARRY PROMINENT
VFR CEILINGS AND VISIBILITIES.

IZZI/TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 3, 12:00 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
  PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING...
    HEAVY RAIN...
    HAIL TO THE SIZE OF PENNIES...
    AND DAMAGING WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

    MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
  PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
  TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/IZZI

In the hours before

Local storm report, Sep 3, 4:13 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       ALDRICH                 37.55N 93.57W
09/03/2005  1.35 INCH        POLK               MO   CO-OP OBSERVER

            1.35 OF RAIN FELL IN 35 MINUTES. PEA SIZE HAIL ALSO
            REPORTED.

0513 PM     FLASH FLOOD      WENTWORTH               36.98N 94.08W
09/03/2005                   NEWTON             MO   PUBLIC

            FLOODING ON GOING OVER LOW LYING AREAS. MEASURED 4.5 OF
            RAIN TODAY IN WENTWORTH.
Local storm report, Sep 3, 4:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
09/03/2005                   CRAWFORD           KS   LAW ENFORCEMENT

            TWO POWER LINES DOWN.
Local storm report, Sep 3, 4:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             MORRISVILLE             37.48N 93.43W
09/03/2005  0.88 INCH        POLK               MO   BROADCAST MEDIA

            PEA TO NICKLE SIZE HAIL.
Local storm report, Sep 3, 4:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 NE BRIGHTON           37.47N 93.32W
09/03/2005  1.75 INCH        POLK               MO   LAW ENFORCEMENT
Local storm report, Sep 3, 4:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE BRIGHTON           37.47N 93.32W
09/03/2005  1.50 INCH        POLK               MO   FIRE DEPT/RESCUE

            FIRE DEPT REPORTED HALF DOLLAR SIZE HAIL AND 40 TO 50
            MPH WINDS.
Local storm report, Sep 3, 5:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             PLEASANT HOPE           37.47N 93.28W
09/03/2005  0.88 INCH        POLK               MO   CO-OP OBSERVER

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 3, 5:05 PM CST
Where
Polk County, 2 mi NW of Pleasant Hope
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -93.317

Downburst winds destroyed two barns in rural southeast Polk County. The barns were located on County Road 530, near the intersection with Highway KK.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475236.